Alert archive / Pennsylvania / Flash Flood Warnings in 2005

Flash Flood Warning 33, NWS Pittsburgh, PA

August 8, 2005Indiana County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Aug 8, 2005, 7:30 AM EDT for Indiana County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2005, 7:30 AM EDT (11:30 UTC)
Expired
Aug 8, 2005, 10:30 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Indiana County, PA

The radar

The State College radar (KCCX), 81 km from the middle of the area, began a volume at 11:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 11.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2005-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 325 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2005-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
325 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1751 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 081132
FFWPBZ
PAC063-081430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
730 AM EDT MON AUG 8 2005

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  INDIANA COUNTY IN PENNSYLVANIA

* UNTIL 1030 AM EDT

* AT 728 AM EDT...VERY HEAVY RAIN FROM SLOW MOVING THUNDERSTORMS HAS 
  DROPPED 1.5 TO 2.5 INCHES OF RAIN IN EASTERN INDIANA COUNTY OVER   
  THE LAST 2 HOURS. THIS AMOUNT OF RAIN WILL CAUSE FLOODING ON       
  SMALL STREAMS AS WELL AS POOR DRAINAGE AND LOW LYING AREAS.

* SOME LOCATIONS THAT WILL RECEIVE HEAVY RAIN WITH POSSIBLE FLASH
FLOODING IN LOW LYING AREAS...
  YELLOW CREEK STATE PARK...
  MARION CENTER...
  GLEN CAMPBELL...
  CLYMER...
  ARMAGH...

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

LAT...LON 4089 7880 4044 7886 4044 7912 4090 7905

$$
2 follow-up statements
000 
WGUS71 KPBZ 081206
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
803 AM EDT MON AUG 8 2005

PAC063-081430-
INDIANA PA-
803 AM EDT MON AUG 8 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 AM EDT FOR
INDIANA COUNTY...

AT 759 AM EDT...THUNDERSTORMS PRODUCING VERY HEAVY RAIN CONTINUE TO 
FALL OVER THE WARNING AREA. ANOTHER AREA OF SLOW MOVING 
THUNDERSTORMS WILL BE PROGRESSING NORTHWARD OVER AREAS WHICH HAVE 
ALREADY RECEIVED OVER 2 INCHES OF RAIN. THIS ADDITIONAL RAINFALL 
WILL ONLY WORSEN THE FLOODING PROBLEM.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CLYMER... 
MARION CENTER...YELLOW CREEK STATE PARK AND HOMER CITY.

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

LAT...LON 4080 7885 4044 7886 4048 7939 4084 7911

$$
000 
WGUS71 KPBZ 081239
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
835 AM EDT MON AUG 8 2005

PAC063-081430-
INDIANA PA-
835 AM EDT MON AUG 8 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 AM EDT FOR
INDIANA COUNTY...

AT 834 AM EDT...A LINE OF SLOW MOVING THUNDERSTORMS PRODUCING VERY 
HEAVY RAIN CONTINUED TO PROGRESS NORTHWARD ACROSS THE SOUTHERN HALF 
OF INDIANA COUNTY. RADAR ESTIMATES THAT THESE THUNDERSTORMS ARE 
PRODUCING 1.5 TO 2.5 INCHES OF RAINFALL IN AN HOUR. THESE AMOUNTS 
WILL CONTINUE TO WORSEN THE FLOODING PROBLEM ON SMALL STREAMS AND 
LOW LYING AND POOR DRAINAGE AREAS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SHELOCTA... 
PLUMVILLE...CLYMER...EDGEWOOD AND HOMER CITY.

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

LAT...LON 4069 7890 4043 7903 4052 7943 4082 7919

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 4:40 AM EDT, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 8, 4:40 AM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
440 AM EDT MON AUG 8 2005

.SHORT TERM (REST OF TODAY)...

UPDATE ISSUED FOR MORE RAPID DEVELOPMENT OF SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS THAT HAVE DEVELOPED WITH THE ADVANCE OF
SHRTWV UP THE APPALACH.

&&

.PREVIOUS DISCUSSION...
(ISSUED 245 AM EDT MON AUG 8 2005)

SHORT TERM (TODAY THROUGH WEDNESDAY)...

OVRALL SITUATION OF ISOLD NGTTIME -SHRA AND SCT AFTN TSRA LKS TO
PERSIST THRU TUE WITH DP GRADIENT MEANDERING ACRS THE CWA...BUT WITH
STRONGER PRESENCE OVR THE SRN HALF.  THIS FEATURE STRETCHING BTN ERN
ATLANTIC HIGH AND SERN CONUS LOW UNDR MID/UPR TROF OVR THE OH AND TN
VALLEYS.

DYNAMICS PROGGED TO IMPROVE BY WED WITH DPR SYS XG CAN TO THE S OF
JAMES BAY. PREFRONTAL TROF WITH THIS SYS EXPECTED TO BE OVR THE WRN
ZONES BY WED EVE WITH STRNGER WIND FIELD AND IMPROVED LAPSE RATES.
HENCE...CHC TSRA NMBRS WERE MAINTAINED INTO THE NGT WITH CURRENT
TIMING OF THE FRONT FOR THU.

LONG TERM (THURSDAY THROUGH SUNDAY)...

GFS MDL DRIVING THE AFORE MENTIONED FRONT THRU THE CWA ON THU...BUT
CONFIDENCE IN PENETRATION...PLACEMENT...AND TIMING ARE MINIMAL FOR
THIS ISSUANCE.  HAVE TRENDED CHC POPS FOR A FRONTAL PASSAGE OR
POTENTIAL HANGUP ON THU...BUT OVRALL ADJUSTMENTS TO LONG TERM PDS
WERE COSMETIC.

AVIATION...

CONDITIONS WILL PRIMARILY BE VFR WITH SCATTERED TO BROKEN MID AND
HIGH CLOUDS. INCREASED LOW LEVEL MOISTURE WILL PROVIDE AREAS OF MVFR
AND IFR VISIBILITIES AROUND SUNRISE.  ISOLATED IFR TO LIFR CEILINGS
ARE POSSIBLE.

THE AFTERNOON WILL BECOME SOMEWHAT UNSTABLE SO ISOLATED
THUNDERSTORMS WILL POP UP.  THESE STORMS WILL GIVE LOCALIZED MVFR
CONDITIONS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Aug 8, 5:12 AM EDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
512 AM EDT MON AUG 8 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-090911-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
512 AM EDT MON AUG 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:11 PM EDTSevere Thunderstorm WarningPBZWashington35 min
Aug 8, 7:34 AM EDTFlash Flood WarningPBZWashington3 hr
Aug 8, 10:05 AM EDTFlash Flood WarningPBZWestmoreland3 hr
Aug 8, 10:21 AM EDTFlash Flood WarningPBZIndiana3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.